Facebook Pixel Drug allergy - WellSpan Health Library Document - WellSpan Health
Print view logo

Document

Drug allergy

A drug allergy occurs when the body's immune system overreacts to a substance (allergen) in a medicine that the person has taken, which triggers an allergic reaction. Symptoms include hives or welts, rash, swelling, redness, and blisters.

A drug allergy may also cause serum sickness (characterized by hives, joint pain, fever, and swollen glands), high fever and chills, or anaphylaxis, a severe whole-body (systemic) reaction that can be life-threatening.

Penicillin is the most common cause of drug allergies. Other medicines that commonly cause allergic reactions include other antibiotics, anesthesia, and anti-inflammatory drugs.

Treatment includes not taking the medicine that causes the reaction and taking medicine to relieve symptoms. In severe cases (anaphylaxis), emergency care is needed.

Research Health Topics

A B C D E F G H I J K L M N O P Q R S T U V W X Y Z 0-9

Search Content: